Q:

What are the risks of abruptly stopping statin medications?

A:

Quick Answer

The risks associated with stopping statin medication abruptly, such as a rapid elevation in low density lipoprotein cholesterol and C-reactive protein to pretreatment levels, lead to statin withdrawal after long-term use of the medication. Medication should not be stopped suddenly, even if the patient feels better, states WebMD.

Continue Reading

Full Answer

Cholesterol is the waxy substance in the lipids inside blood. It is necessary, but excessive fatty deposits in the blood lead to high cholesterol and an increased risk of heart disease. Since there are no symptoms, a blood test is used for diagnosing high cholesterol, according to Mayo Clinic.

Those with risk factors, such as smoking, diabetes, obesity, lack of exercise, large waist circumference and poor diet, are more likely to develop high cholesterol. The effects of high cholesterol, such as blood vessel constriction, lack of oxygenated blood flow to the heart and decreased blood flow to the brain, put patients at a higher risk for a heart attack and stroke, says Mayo Clinic.

High cholesterol treatment incorporates medication and lifestyle changes, such as exercising and diet modifications. Medication is prescribed as a treatment option based on factors such as age, current health and side effects of the medication. Medications, such as statins, bile-acid-binding resins, cholesterol absorption inhibitors and any prescribed combination of these drugs, are used to lower LDL cholesterol levels, explains Mayo Clinic.

Learn more about Medications & Vitamins

Related Questions

Explore